advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Goldsboro, North Carolina, USA:

Is it possible to experience high blood sugars and moderate to large ketones for no reason? My 10-year-old son is starting early puberty. He is not sick. He spilled ketones for two weeks when I think he had a mild virus. His blood sugars have been fine. They were good for a little over a week, then he spilled ketones for two days, followed by two good days, but now is spilling ketones again! I am so frustrated. The doctors don't help. They just say to keep doing what I have been doing unless he gets to where he is going into DKA. Can you spill ketones and have high blood sugars with puberty? And, if so, how does that effect school? My son has missed quite a bit of school the last couple months. He has headaches and stomachaches with his ketones. So, if it is caused by puberty and hormones, can he have a normal school life or should I think about home schooling him, which I don't want to do?

Answer:

I would agree that one needs to look more diligently for sources of insulin deficiency. It is not likely that this is related to growth or pubertal changes, however. Omitted insulin is the most likely culprit. Psychological problems also quite common under such circumstances. Sometimes this suggests abuse: physical, sexual or family chaos and sometimes not even at a level of awareness of the child so that denial is not uncommon. The best advice is to have a responsible parent assume direct control of all blood glucose and urine testing and all insulin so that omissions, therefore, are totally avoided. Hospitalization would also be a possibility to ensure no omissions or other manipulations. If there really is no psychological issue or turmoil, then I would not expect so many school absences. Just overeating would not be expected to cause ketones to be present so this is the "big clue" about less insulin being provided than actually needed.

SB

[Editor's comment: If you, the parent, are doing all your son's injections, you might want to review your injection technique with your son's diabetes team. Sometimes insulin leaks so you are not getting the full dose, thus potentially leading to high blood sugars and ketones. You might also wish to speak with the school counselor to find out if there's something going on at school. BH]

DTQ-20070521124902
Original posting 26 May 2007
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.